Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 23, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Feb 17, 2017, 1:51 PM PST for Kern County, California. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 17, 2017, 1:51 PM PST (21:51 UTC)
- Expired
- Feb 17, 2017, 7:45 PM PST
- In force
- 6 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Kern County, CA
The radar
The Los Angeles radar (KVTX), 50 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 17, 6:38 PM PST | FLOOD | 3 W Frazier Park, CA | FLOODING REPORTED AT INTERSECTION OF PINE RD. AND LOCKWOOD VALLEY RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 561 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
448
WGUS56 KHNX 172151
FFWHNX
CAC029-180045-
/O.NEW.KHNX.FF.W.0023.170217T2151Z-170218T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
151 PM PST FRI FEB 17 2017
The National Weather Service in Hanford CA has issued a
* Flash Flood Warning for...
South central Kern County in central California...
* Until 445 PM PST
* At 144 PM PST, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Flash flooding is
expected to begin shortly if not already occurring. Local law
enforcement officials reported a rock slide along southbound
Interstate 5 just north of Fort Tejon.
* Some locations that will experience flooding include...
Mount Pinos, Frazier Park, Pine Mountain Club, Grapevine, Lebec,
Lake Of The Woods, Interstate 5 over the Grapevine and Cuddy
Valley Road.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3481 11898 3481 11924 3486 11924 3486 11928
3488 11928 3488 11938 3490 11939 3490 11942
3498 11925 3495 11891 3482 11882 3482 11889
3480 11889 3479 11897
$$
DCH3 follow-up statements
093
WGUS76 KHNX 172300
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
300 PM PST FRI FEB 17 2017
CAC029-180045-
/O.CON.KHNX.FF.W.0023.000000T0000Z-170218T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
300 PM PST FRI FEB 17 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PST FOR
SOUTH CENTRAL KERN COUNTY...
At 252 PM PST, Doppler radar and automated rain gauges indicated
that heavy rain was continuing over the area with rainfall rates
around one half an inch per hour. Flash flooding is already
occurring. Local law enforcement officials reported a major mud
slide along Frazier Mountain Park Road at Mount Pinos Way.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
Some locations that will experience flooding include...
Mount Pinos, Frazier Park, Pine Mountain Club, Grapevine, Lebec,
Lake Of The Woods and Interstate 5 over the Grapevine
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3481 11898 3481 11924 3486 11924 3486 11928
3488 11928 3488 11938 3490 11939 3490 11942
3498 11925 3495 11891 3482 11882 3482 11889
3480 11889 3479 11897
$$
DCH744
WGUS56 KHNX 180030
FFWHNX
CAC029-180345-
/O.EXT.KHNX.FF.W.0023.000000T0000Z-170218T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
430 PM PST FRI FEB 17 2017
The National Weather Service in Hanford CA has extended the
* Flash Flood Warning for...
South central Kern County in central California...
* Until 745 PM PST
* At 428 PM PST, Doppler radar and automated rain gauges indicate
heavy rain continuing across the warned area. Flash flooding is
already occurring.
* Some locations that will experience flooding include...
Mount Pinos, Frazier Park, Pine Mountain Club, Grapevine, Lebec,
Lake Of The Woods and Interstate 5 over the Grapevine.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3481 11898 3481 11924 3486 11924 3486 11928
3488 11928 3488 11938 3490 11939 3490 11942
3498 11925 3495 11891 3482 11882 3482 11889
3480 11889 3479 11897
$$
DCH/ROWE319
WGUS76 KHNX 180338
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
738 PM PST FRI FEB 17 2017
CAC029-180346-
/O.EXP.KHNX.FF.W.0023.000000T0000Z-170218T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
738 PM PST FRI FEB 17 2017
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL KERN COUNTY WILL EXPIRE
AT 745 PM PST...
The heavy rain has ended across the warned area. While flash
flooding is no longer expected to pose a threat...a flood advisory
remains in effect for the area.
LAT...LON 3481 11898 3481 11924 3486 11924 3486 11928
3488 11928 3488 11938 3490 11939 3490 11942
3498 11925 3495 11891 3482 11882 3482 11889
3480 11889 3479 11897
$$
RoweWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 3:08 AM PST, 10 hours 43 minutes earlier.
Area forecast discussion, Feb 17, 3:08 AM PST, 10 hours 43 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 308 AM PST Fri Feb 17 2017 .SYNOPSIS...Unsettled weather will continue across central California through at least the middle of next week. && .DISCUSSION...An upper low...currently about 800 miles west of the San Francisco Bay...continues to move east southeast toward the central and southern California coastline this morning. This low is tapping into abundant atmospheric moisture that extends well west of the Hawaiian Islands. In fact...the blended total precip water is showing a bullseye of 2.2 inches off the San Luis Obispo and Santa Barbara coastline. Light to occasionally moderate rain impacted Kern county all of yesterday...but is now spreading north into Fresno county and far western Merced county. This activity is forecast to continue through the day...with rain rates increasing into the late morning hours. All of central California will see precipitation much of the day today...with the greatest amounts over the Kern county mountains...especially near the Grapevine. The Sierra Nevada and surrounding foothills will also receive significant precipitation...with a continued concern of flash flooding with already saturated soils. Expect between a half inch and an inch of new rain over the valley...between an inch and two inches in the foothills...and up to 2.5 inches in the mountain below 7000 feet. The one exception will be the Kern county mountains...where a few areas...especially near the Grapevine...could pick up upwards of 4 inches of new rain in a 24 hour period ending early Saturday morning. Snow levels will generally hover around 7000 feet through early Saturday morning...with between 12 and 20 inches of snow possible over the Sierra Nevada above 7000 feet. A few areas...especially across Sequoia and Kings Canyon National Park could see snow amounts in excess of 2 feet in the next 24 hours. Very strong winds will be present as the upper low shifts closer to the central coast and the surface pressure gradients strengthen. The HRRR shows southerly winds rapidly increasing around 15z...with the strongest winds generally between 17z and 22z. The strongest winds will be observed over the Kern county mountains...more specifically from Pine Mountain Club east to Lebec on the Grapevine. The HRRR shows wind gusts between 70 and 80 kts...or up to 92 mph between around 16z and 19z. These winds will be extremely damaging...with widespread downed trees, powerlines, prolonged power outages, and extremely dangerous driving conditions. We cannot stress enough that these winds will be very damaging. Strong winds are also forecast for much of central California during this same time frame...with wind gusts to over 40 mph across the northern and western portion of the San Joaquin Valley. The foothills in Mariposa and Madera counties will also see some of the strongest winds...with gusts near 50 mph. One last item with this storm...thunderstorms will be possible this afternoon into the early evening hours...especially along the west side of the San Joaquin Valley. The upper low will move onshore near the San Francisco Bay area late tonight into early Saturday morning...with scattered showers across the area Saturday into Sunday. Another upper low will approach the Pacific Northwest coastline Sunday night into Monday morning...bringing another round of widespread precipitation to central California Monday into Tuesday morning. Unsettled weather remains in the area through at least next Friday. There will be breaks in the weather during this time frame...we will continue to nail down timing over the weekend into early next week. Again the main concern of the forecast will be over the next 24 hours...with extremely strong winds this morning into the afternoon hours and flash flooding especially over the mountains below 7000 feet. Please continue to maintain weather awareness today and stay safe. && .AVIATION....IFR conditions will prevail over the mountains due to precipitation, low ceilings and mountain obscurations. Local MVFR conditions can be expected in the Sierra foothills in episodes of heavy rain during the next 24 hours. Additionally, strong winds gusting over 35 knots will occur in the northern San Joaquin Valley and through and below the mountain passes of Kern County as well as the south end and west side of the San Joaquin Valley through 03z Saturday. VFR conditions can be expected elsewhere over the central California interior during the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information and/or to provide feedback. && .HNX Watches/Warnings/Advisories... Flash Flood Watch from 7 AM PST this morning through late tonight CAZ093>099. Wind Advisory from 7 AM this morning to 7 PM PST this evening CAZ089>092. High Wind Warning from 7 AM this morning to 7 PM PST this evening CAZ095. Winter Storm Warning from 7 AM this morning to 4 AM PST Saturday ABOVE 7000 FEET FOR THE CAZ096-097. && public...Riley avn/fw...Durfee synopsis...Riley weather.gov/hanford
In the hours before
Local storm report, Feb 17, 10:29 AM PST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1029 AM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 AM NON-TSTM WND DMG 4 W BAKERSFIELD 35.35N 119.08W
02/17/2017 KERN CA LAW ENFORCEMENT
REPORTED AT 35.352617 -119.075664. TREE DOWN
BLOCKING ALL LANES. REPORTED BY CHP.
&&
WPLocal storm report, Feb 17, 10:32 AM PST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1032 AM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 AM NON-TSTM WND DMG 1 WNW BAKERSFIELD 35.36N 119.01W
02/17/2017 KERN CA BROADCAST MEDIA
LARGE TREE DOWN 500 BLOCK OF N STREET
BLOCKING ROAD. REPORTED VIA TWITTER WITH
PIC.
&&
WPLocal storm report, Feb 17, 10:59 AM PST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1059 AM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 AM NON-TSTM WND DMG 12 W FRAZIER PARK 34.84N 119.16W
02/17/2017 KERN CA PUBLIC
LARGE TREE UPROOTED, BRANCH BROKE OFF AND
DAMAGED ROOF TO HOUSE. REPORTED ON FACEBOOK
WITH PICS. IN PINE MOUNTAIN CLUB.
&&
WPLocal storm report, Feb 17, 12:09 PM PST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1209 PM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 AM NON-TSTM WND GST 3 SSE GRAPEVINE 34.90N 118.90W
02/17/2017 M97 MPH KERN CA MESONET
MESONET STATION GRAPEVINE PEAK /GVPC1/.
&&
WPLocal storm report, Feb 17, 12:41 PM PST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1241 PM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 PM NON-TSTM WND GST 3 SSE GRAPEVINE 34.90N 118.90W
02/17/2017 M108 MPH KERN CA MESONET
MESONET STATION GRAPEVINE PEAK /GVPC1/.
&&
WPLocal storm report, Feb 17, 1:28 PM PST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
128 PM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM DEBRIS FLOW 3 NW LEBEC 34.88N 118.90W
02/17/2017 KERN CA LAW ENFORCEMENT
REPORTED AT 34.882222 -118.900556. REPORTED
BY CHP AND TV MEDIA. ROCK SLIDE BLOCKING 3
LANES OF SB I-5. LARGE ROCK ALSO IN THE
ROAD.
&&
WPThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 4:47 AM PST | Areal Flood Advisory | HNX | Fresno, Madera | 5 days |
| Feb 17, 9:30 AM PST | River Flood Warning | HNX | Merced | 54 hr |
| Feb 17, 11:07 AM PST | Areal Flood Advisory | HNX | Kern | 5 hr |
| Feb 17, 12:21 PM PST | Areal Flood Advisory | HNX | Kern | 3 hr |
| Feb 17, 2:53 PM PST | River Flood Warning | HNX | Merced, Stanislaus | 24 hr |
| Feb 17, 3:33 PM PST | Flash Flood Warning | HNX | Kern | 6 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.